August 16, 2012 at 6:18 pm #3625
After nine weeks of DCA with only occasional one or two days off, I have developed peripheral neuropathy. It's the motor type with twitching and muscle pain in most muscle groups but primarily in the legs. Ears ring twice as loudly as the "standard" tinnitus I've had for years. It can be maddening.
Neurontin has helped quiet the ears and reduce the pain and muscle tension considerably, although twitching contines. I've been off DCA two weeks today but am anxious to begin again. Also increased R-ALA and Benfotiamine (which I've taken since the beginning). I wonder if I should go up to 900 mg of each rather than 400?
Family doc believes the neuropathy is likely not be permanent, but I don't know if starting DCA again while experiencing symptoms is wise. I can live with this level of neuropathy but don't want it to get worse.
DCA is indeed working for me, but I'm in a Catch-22 of sorts. I view each day off as a day my leukemia gains traction. Any comments or opinions would be greatly appreciated.
Thanks much -August 16, 2012 at 7:15 pm #4515
I used daily 600 mg vitamin B1 (for 12.5 mg/kg/day of DCA) with good results for neuropathy (even if opinions may differ about: http://www.thedcasite.com/dca-forum/topic/actual-basis-for-vitamin-b1-in-protocol ).
You may already had a look to DCA-Vidaza_like (DNMT inhibitors) protocol that should allow low DCA dosage and then no neuropathy: http://www.thedcasite.com/dca-forum/topic/dca-and-vidaza-2 .August 16, 2012 at 7:49 pm #4516
Thanks so much for your input. May I ask how long you took or have been taking DCA and how many days or weeks you were on/off?
Again – many thanks.August 16, 2012 at 7:58 pm #4517
Bentley, what is your DCA dose in mg/kg? Have you considered lowering it a bit?
I read a success story here where the patient started at 15mg/kg. He was forced to reduce it to 12mg/kg and then again to 10mg/kg, all due to neuropathy side effects. Despite lower dose, he was able to send his cancer back in remission. Not your type of cancer, though.
ADDED: forgot to mention, his neuropathy side effects disappeared at 10mg/kg.August 16, 2012 at 8:34 pm #4518
I had DCA 5 days on, 2 off for about 3 months.August 16, 2012 at 10:05 pm #4519
EliG – I thought I was taking 10mg/kg but had made a mistake in my body weight. (Interesting that I'm so precise weighing the powdery granules but missed my own weight by 15 lbs.) I was probably taking around 12mg/kg.
Dan52 – Thanks again for the info. I used Avemar when I was first diagnosed. The only drawback is its expense. But I spend most of my budget on alternative anit-cancer herbs and supplements, so I'm willing to try this mix. Will read your linked article and plan to resume DCA tomorrow while increasing B-1 and R-ALA – even with PN symptoms continuing. I'll probably take about 600 mg of each. Neurontin makes life bearable by reducing tinnitus level quite a bit.August 17, 2012 at 2:42 am #4520
My worst episode of P/N occurred when I drank a shot of brandy after a week in the high desert. I was dehydrated, and alcohol attacks the myelin sheath of nerves. There may be other substances we take for granted which contribute to P/N. For example, LHRH agonists like Lupron are bad actors, and so is chemo. Staying well hydrated helps me, a little.
Some in the diabetic community say Benfotiamine is more effective against P/N than B1.
You probably know that Neurontin can cause cognitive impairment and mental confusion. Recently I have begun taking 5mg generic Valium at bedtime and I have found it to eliminate painful P/N in toes and feet, and to relieve other aches and pains so that I get a good night's sleep.
P/N is generally reversible over time, from everything I've read.
MitoAugust 17, 2012 at 12:51 pm #4521
Thanks for the input Mito.
I'm aware of the neurontin issues, but I've tolerated it well in the past and would have a very difficult time with the maddening tinnitus and muscle pain associated with motor P/N without it. Benzos help me quite a bit, too.
I drink around a gallon of water daily but do not consume alcohol or soft drinks. I only drink green or black tea while on DCA. I use bentofiamine and R-ALA. My electrolytes were checked recently and are fine. Fortunately, I'm able to exercise, and consequently, perspire quite a bit. Thus, the heavy water consumption.
My plan is to begin DCA again today or tomorrow and try one week on/one week off. If the P/N gets no worse, I'll increase to two weeks on/off. After that, I'll try 3 weeks on/two weeks off. Family doc told me that two days off per week wasn't enough to prevent P/N, but I didn't even take that much time off. My bad.
I'm aware that neurontin can mask many of the P/N symptoms, but I'll take it PRN if possible. Very anxious to get the DCA in my system again, since it reduced my WBC by 26% in one month (after holding blood count stable the first five weeks). I was approaching Stage IV but refused chemo suggested by my oncologist. My eggs are in the DCA basket.
BTW, I have very little sesnory P/N. A few toes on my right foot are affected. But the motor issues have been very tough for me – twitches, muscle pain and tightness, and extreme ringing in my ears. Almost like I have fibromyalgia – suppose that's possible.
Thanks again -August 20, 2012 at 2:55 pm #4530
In the people we have obtained medical records on and who were using 10 mg/kg per day in two divided doses with 5 days on and 2 days off, we have only seen mild sensory neuropathy.
In any patient reporting symptoms it is imperative that the entire history and full disclosure of any meds or supplements be given since many illnesses and agents can cause neuropathy.
acetyl L-carnitine at a dose of 500mg four times a day or 1,000 mg twice a day may help neuropathy.
Stephen B. Strum, MD, FACPAugust 22, 2012 at 7:38 pm #4560
In case you visit this thread again, I want to thank you for the L-carnitine rec. Two physicians I've spoken with believe that my motor PN must be related to the DCA. Nothing has changed in my regimen. My CBC numbers have improved, however.
I'm afraid I got a bit carried away and took very few days off over a nine week period. I'd also made a mistake in my body weight during those nine weeks and was taking closer to 12mg/kg. Two weeks off has helped the PN, but I'm still experiencing some muscle pain and fasciculations. I've been back on DCA at 10mg/kb since Aug. 18.
Thanks again for your input.August 26, 2012 at 3:28 am #4565
I wanted to warn you about taking Benfotiamine for neuropathy instead of B1.
As I was doing research for my wife I ran across Benfotiamine and it was suggested that it works better for neuropathy than B1 does. Since I have neuropathy in my left foot from diabetes I decided I'd give Benfotiamine a try.
The second day on it I noticed that my heart was beating extremely hard, kind of chuging along but seemingly very slow. I took my pulse and it was at 34 beats per minute. Then it would go irregular for awhile and then back to normal.
To make a reeeeeeeeal loooooooong story short, after I got back from the hospital I did a search and sure enough there's a plethora of information on different sites that state Benfotiamine can and does indeed cause what I experienced.
I'd strongly suggest using the vitamin B1 instead!August 26, 2012 at 3:13 pm #4566
Thanks Bugz. I haven't experienced those sypmtoms, but this is very good information to have. Might be best to go back to standard B-1.August 26, 2012 at 3:49 pm #4567
Bugz or Bentley,
What kind of evidence do you have that B1 helps with neuropathy? Are you aware of any clinical trials that proved its effectiveness?
Here's why I ask:
My wife has just started to take DCA. The dose is 10 mg/kg. She is relatively young (45) so she should be able to metabolize it better than older folks. She will be taking regular breaks from DCA. I'm wondering if she really needs to take B1 to prevent neuropathy.
What do you think?August 27, 2012 at 1:39 am #4572
Do this search on google: vitamin b1 neuropathy
There will be several sites that come up that talk about it.
As far as your wife needing it…maybe she willl and maybe she won't. You could just wait and see if she starts to contract it. If she does then start the B1. Simple!August 29, 2012 at 5:25 am #4602
Many neuropathy supplements contain the common form of vitamin B1 called thiamine. The problem is that your body has a hard time absorbing thiamine. So when you take vitamin B1, you don’t get all of the beneficial nutrients your body needs to relieve neuropathy pain. Much of it passes right out of your body in your urine, without doing you a bit of good.
You must be logged in to reply to this topic.